Illinois, 2019

Damaging Winds in Illinois, June 28, 2019

June 28, 2019 · NWS DVN · 2 events in 1 county or zone

Severe thunderstorms tracked south over northeast Iowa into southwest Iowa June 28th in the morning and early afternoon. These storms brought 50-70 mph winds that downed trees, power lines, and destroyed a few farm outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms tracked south over northeast Iowa into southwest Iowa June 28th in the morning and early afternoon. These storms brought 50-70 mph winds that downed trees, power lines, and destroyed a few farm outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 11:40 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 28, 11:40 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1240 PM CDT Fri Jun 28 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 337 AM CDT Fri Jun 28 2019

06Z surface data has an implied boundary along the MN/IA border that
goes across northern Illinois and into Indiana. North of the
boundary dew points were in the 50s and 60s. South of the boundary
dew points were in the 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 337 AM CDT Fri Jun 28 2019

Through sunrise quiet conditions will be seen across the area.

The questions for Friday are how warm will it get, precipitation
potential and whether or not headlines for heat will be needed.

The model solutions are highly varied which results in low
confidence regarding the sensible weather for today. Based on what
is currently going on I have toned down the precipitation chances
for this morning and I would not be surprised if the morning hours
remain dry.

For this afternoon it would seem reasonable that diurnal convection
would develop but it would remain isolated to scattered in nature.

Temperatures (and potential headlines) for today are intertwined
with cloud cover and precipitation potential. Temperatures today
'should' be similar to yesterday but if high level clouds persist
through the day then temperatures may be slightly cooler. However,
areas south of highway 30 will be starting out much warmer than 24
hours ago so temperatures similar to yesterday may be achievable.

As for heat headlines, all of the area would be in the 95 to 100
range compared to just the western two thirds yesterday. Right now
will hold off on any heat headlines but that could change as the
morning progresses as more data becomes available.

Tonight any diurnal convection that develops in the afternoon will
continue into the evening. Boundaries put out by the convection
'may' allow isolated to perhaps scattered convection to persist
through the night. However, the possibility also exists of mainly
dry conditions from late evening through sunrise Saturday.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 337 AM CDT Fri Jun 28 2019

Hot for the first part of the period with upper level ridge in place
centered over the plains. Then keeping with above normal
temperatures through much of next week as ridge does break down a
bit, but does stay in place locally.

The big question for Saturday is if convection occurs or not.
Without convection and associated cloud cover temperatures will warm
into the low to mid 90s with definite chance for heat advisory
levels getting reached. However, models are indicating a weak pulse
of shortwave energy which can be tracked to ongoing convection over
North Dakota this morning moving over and down the mid-level ridge
and into the local area during the day Saturday. This would provide
a lifting mechanism across eastern Iowa and northwest Illinois
through the day Saturday. At this time, stuck with highs a few
degrees lower than the potential highs thinking there could be
enough cloud cover to keep temps from reaching max potential highs.
These temperatures would keep heat index values closer to mid 90s.
As for convection, will have high CAPE available, but low shear so
would expect the same types of storms as have been seen around the
area the past few days with quickly developing storms but staying
pretty short-lived, but could produce some isolated severe impacts
and with likely slow movement, heavy rains.

On Sunday the area should easily stay capped as the ridge edges
east a bit. So expecting a hot day where cloud cover should be
minimal. At this time, Sunday looks to be the day with the most
potential for the need of heat advisory headlines, but we'll see how
the next few days go to make any modifications to expectations.

Then going into Monday, the ridge becomes more elongated and
flattens a bit. Models indicate the local area will remain capped so
keeping convection north of the area through the day, but may see a
southward shift in the moisture feed as the day progresses so do
have low end rain chances across the northern part of the forecast
area Monday morning then shifting a bit further south as the day
goes on. Still, higher chances for rain will be to the north with
low confidence on any rain during the day hours.

Moving through the week, high pressure at 850mb will keep a strong
feed of moisture from an open Gulf into the upper and mid
Mississippi River valley regions. While confidence isn't high on
what latitude the rains will set up, looks like a good scenario for
at least a few periods of heavy rain potential. After Monday, the
chances for thunderstorms does come south into the local forecast
area and much of the extended forecast is littered with rain
chances. That being said, do not think there will be constant rain
throughout the long-range portion of the forecast. Just don't have
confidence at this time to pinpoint when the best timing will be for
rain chances. Basically, the pattern is conducive to daily rain
chances, and when it does rain, heavy rain will be possible.

As for temperatures, with southwest flow dominating the weather
situation for the next week, looking for highs to be in the 80s to
low 90s each day of the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1229 PM CDT Fri Jun 28 2019

A thunderstorm complex is moving southeastward across far
southern Iowa to begin the TAF period. There will be a brief
period of MVFR ceilings and visibilities at KBRL as a thunderstorm
moves across the area. Otherwise VFR ceilings around 7 to 12kft

Another round of showers and storms are possible Saturday morning.
Confidence is low that they will occur so they were not mentioned
in the TAFs.

&&

.HYDROLOGY...
Issued at 337 AM CDT Fri Jun 28 2019

Active weather through the next week will bring the potential for
heavy rain as high moisture content air will continue to come into
the region to promote heavy rains with any thunderstorms that do
occur. The first portion of the week will have the highest rain
potential staying north of the local area. This will be good for
local rivers, but ultimately the runoff will be moving into the
Mississippi River system. The second part of the week will see rain
chances shift southward so the higher potential for rises on local
rivers will be during the week next week. Will continue to monitor
the situation, but at this time don't have high confidence on which
river basins will get hit by the rain and see rises. In addition, it
remains questionable if the amount of rain be enough for rivers to
reach flood stage. This will be something that will be determined if
confidence builds in the rainfall forecast. As for the Mississippi
River, due to the river having dropped significantly, the amount of
rain expected to enter the river system in the next week should not
be enough to cause significant rises. In fact, while locations that
have already dropped below flood stage could see new rises, it is
not likely given the amount of rain in the forecast that these
locations would raise back above flood stage. Stay tuned though to
later forecasts as changes in the rainfall forecast could lead to a
change in thinking on impacts to the rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Brooks
AVIATION...Cousins
HYDROLOGY...Brooks
Hazardous weather outlook, Jun 28, 2:47 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Fri Jun 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions will be seen across the area today.
Afternoon heat index readings will be 95 to 100.

Thunderstorms are possible this afternoon and tonight. The Storm
Prediction Center has a marginal risk of severe storms for the
entire area. If severe storms develop the primary risks would be
damaging wind and hail.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hot and humid conditions will continue over the weekend with
afternoon heat index readings of 95 to 100.

Thunderstorms may be possible Saturday morning. Current
information indicates no severe storms are expected.

There is a daily chance of thunderstorms from Monday through
Thursday. It is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 28, 9:04 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1004 AM CDT Fri Jun 28 2019

IAC095-101-107-183-281600-
Keokuk-Washington-Jefferson-Iowa-
1004 AM CDT Fri Jun 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...WESTERN
WASHINGTON...NORTHWESTERN JEFFERSON AND SOUTHERN IOWA COUNTIES UNTIL
1100 AM CDT...

At 1003 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Delta to Sigourney to
near Harper. Movement was south at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sigourney, North English, Hedrick, What Cheer, Richland, Delta,
Maharishi Vedic City, Keswick, South English, Packwood, Parnell,
Millersburg, Harper, Martinsburg, Kinross, Hayesville, Abingdon,
Keota, Ollie and Webster.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4166 9230 4163 9192
      4104 9193 4103 9218 4116 9218 4116 9241
TIME...MOT...LOC 1503Z 358DEG 25KT 4134 9244 4132 9223 4133 9196

McClure
Local storm report, Jun 28, 9:27 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     3 S BRANDON             42.28N 92.00W
06/28/2019                   BENTON             IA   EMERGENCY MNGR

            BARN, SILO, AND POWER LINES DAMAGED AT 2526
            51ST STREET DRIVE ABOUT 3 MILES SOUTH OF
            BRANDON, IA. TIME ESTIMATED.

0725 AM     TSTM WND DMG     6 W MOUNT AUBURN        42.27N 92.20W
06/28/2019                   BENTON             IA   EMERGENCY MNGR

            BARN DESTROYED AT HIGHWAY 218 AND 52ND
            STREET. ROAD HAD TO BE CLOSED TO CLEAR SOME
            DEBRIS OFF OF HIGHWAY. TIME ESTIMATED.

&&
Special weather statement, Jun 28, 9:41 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1041 AM CDT Fri Jun 28 2019

IAZ042-053-054-065>068-ILZ001-002-007-009-015-281800-
Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Jo Daviess-
Stephenson-Carroll-Whiteside-Rock Island-
Including the cities of Dubuque, Anamosa, Maquoketa, Tipton,
Clinton, Muscatine, Davenport, Bettendorf, Galena, Freeport,
Mount Carroll, Sterling, Moline, and Rock Island
1041 AM CDT Fri Jun 28 2019

...Strong Gusty Winds....

Gusty non-thunderstorm winds up to 50 mph will be possible across
the area through midday. These winds will last for a short period
of time and may be accompanied by a sharp rise in temperature and
drop in dew point.
Local storm report, Jun 28, 10:16 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     BRIGHTON                41.17N 91.82W
06/28/2019                   WASHINGTON         IA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ON RAILROAD
            STREET.

&&
Local storm report, Jun 28, 11:03 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     MOUNT PLEASANT          40.97N 91.55W
06/28/2019                   HENRY              IA   LAW ENFORCEMENT

            SHERIFFS OFFICE RECEIVED CALL OF TREES DOWN
            IN MOUNT PLEASANT. TIME ESTIMATED.

&&
Local storm report, Jun 28, 11:33 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             WEST POINT              40.71N 91.45W
06/28/2019  M0.25 INCH       LEE                IA   TRAINED SPOTTER

            PEA TO HALF INCH DIAMETER HAIL.

&&

DC

The radar

The Quad Cities radar (KDVN), 105 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
June 28, 11:53 AM CST
Where
Henderson County, 0.69 mi S of Shokokon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.740, -91.070

A large tree was blown down, the time was estimated.

Thunderstorm Wind, Henderson

When
June 28, 11:54 AM CST
Where
Henderson County, 2.09 mi SE of Carman
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.710, -91.040

A portion of a garage roof was blown off and a window was blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833944, 833945.